Alabama, 2023

Damaging Winds and High Wind in Alabama, March 3, 2023

March 3, 2023 · NWS BMX · 12 events in 11 counties and zones

A powerful upper level storm system along with a rapidly deepening surface low over Kentucky produced a QLCS over Mississippi that entered west Alabama during the morning hours on March 3rd. A warm layer aloft hindered the strength of updrafts along the convective line, but a strong pressure gradient resulted in numerous uprooted trees due to non-thunderstorm wind gusts.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A powerful upper level storm system along with a rapidly deepening surface low over Kentucky produced a QLCS over Mississippi that entered west Alabama during the morning hours on March 3rd. A warm layer aloft hindered the strength of updrafts along the convective line, but a strong pressure gradient resulted in numerous uprooted trees due to non-thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 3, 9:17 AM CST, 47 minutes earlier.

Area forecast discussion, Mar 3, 9:17 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
917 AM CST Fri Mar 3 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR THE ONGOING SEVERE WEATHER THREAT...
Issued at 917 AM CST FRI MAR 3 2023

Mesoscale update.

The atmospheric conditions will be quite unusual today as a
powerful shortwave moves from the Lower Mississippi Valley to the
Ohio Valley. Extremely strong wind fields will accompany this
system throughout the column as a surface low deepens to around
978 mb near Paducah at noon today. The warmth and quality of
moisture already in place across Alabama would normally point to a
tornado outbreak. However, there is one significantly negative
ingredient today which makes this setup so unique, warm advection
at 600 mb. It is not often that high severe weather parameters are
wasted in Alabama, especially in the presence of height and
pressure falls. However, it appears that nearly all pre-frontal
development will be restricted by this warm layer. Healthy
updrafts should be confined along the cold front where a QLCS is
currently being observed in eastern Mississippi. The QLCS is
quickly approaching the AL/MS state line and will cross into our
northwestern counties by 10 AM. As this moves across our forecast
area, the main impacts should be across our northern two rows of
counties, closer in proximity to the upper-level support and
slightly cooler mid-level temperatures. With strong wind fields in
place, these storms may be rather efficient at producing wind
gusts of 60-70 mph. A couple of line-embedded tornadoes are also
possible. Farther south, the mid-level warm layer will become
increasingly prohibitive to updraft development, so much so, that
dewpoints of 70F will not be sufficient for deep convection.

87/Grantham

&&

.SHORT TERM...
(Today through Saturday)
Issued at 219 AM CST FRI MAR 3 2023

A strong shortwave is pivoting across southern Texas this morning,
taking on a negative tilt as it heads toward the Lower Mississippi
River Valley, and then the Ohio River Valley this afternoon. At
the surface, a low is centered over southern AR, with a warm
front stretching northeastward through TN and a cold front
southward to Houston. A secondary warm front, likely an old
convective boundary from Thursday, stretches across Central
MS to near Livingston to Troy to Albany, GA. South of this front,
dewpoints are in the mid to upper 60s, with winds from the south,
gusting to 20-30kts along the coast. Although winds are becoming
breezy across much of central Alabama /gusts to 15-18kts at time
of this writing/, winds maintain an easterly component and
dewpoints are in the low 60s.

Through sunrise, in response to the approaching shortwave and
increasing mid and upper level jets, the surface low to our west
will deepen as it moves into northwestern TN. Locally, low level
winds will increase and become southerly across the entire area.
This will wash out the more southern warm front and higher
dewpoints begin to advect into the area. Expect isolated to
scattered showers to continue with persistent warm, moist lift
over the area. We look back to the west, where a line of
thunderstorms is crossing the MS River. Hi-res models show this
activity lifting to the northeast over the next few hours, and a
secondary line of storms developing within a few hours, oriented
north to south across MS, approaching Central Alabama by mid
morning.

Will be assessing the need to adjust timing on our threat graphic
to show a slower arrival time for west Central Alabama, and a
slower exit time in the east this afternoon. Instability/CAPE and
wind shear parameters are all supportive of strong to severe
storms and tornadoes. The limiting factors will be the presence
and strength of a warm nose around 700mb, and how quickly low
level warming can erode that cap. Low level warming will be
impacted by persistent cloud cover and spotty showers that are
expected to continue through the morning. The surface low will
continue to rapidly strengthen to our north, which will promote
strong winds across the area. Wind/shear values could be so strong
as to prevent sustained updrafts for thunderstorms, limiting
storm coverage and/or strength. If trends later this morning show
sustained updrafts and erosion of the cap, adjustments to the
threat area could be possible. Hope to have a better handle on how
the airmass over Central Alabama is changing with the 12Z BMX
sounding.

The strengthening low to our north will also promote strong
gradient winds, with gusts up to 50mph at the surface outside of
any thunderstorm activity through this evening.

Drier and cooler air filters into the area tonight, with lows in
the 40s north to lower 50s southeast. Saturday, highs will be a
more seasonable mid 60s to mid 70s, with sunny skies and light
northerly winds.

14

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 219 AM CST FRI MAR 3 2023

Sunday through Thursday.

Mostly dry weather should persist through the first of next week as
high pressure slides through the Eastern CONUS under generally zonal
flow aloft. A surface low is expected to develop and lift into the
Great Lakes region Monday afternoon/evening and will push a
weakening cold front southward into the TN Valley by early Tuesday
morning. This boundary should be enough to support some increased
rain chances with a few thunderstorms. Guidance suggests that the
forward progression of the frontal boundary will slow and may stall
somewhere in the Deep South. Lasted model runs have it slowly
pushing to our south before becoming more diffuse along the Gulf
Coast. Either way, the zonal flow aloft is expected to persist
through mid-week.

Predictability becomes lower Wednesday into Thursday as at least a
couple of weak perturbations slide through the quasi-zonal pattern.
Each of the waves could lead to increase rain chances along the
diffuse/stalled frontal boundary, but uncertainty is high on the
timing of any waves and on where the boundary will be. For now, I've
been more broad in the forecast, maintaining 40-50% chance for rain
Wednesday night through Thursday.

25/Owen

&&

.AVIATION...
(12Z TAFS)
Issued at 629 AM CST FRI MAR 3 2023

Gradient winds ahead of an approaching storm system will be rather
strong today, initially from the southeast, becoming southerly by
15Z. Sustained winds will be 20-25kts, with gusts up to 45-50kts.

Low cigs cover the area, with scattered light rain showers. Do not
expect improvement in cigs through the day, with heights falling
to IFR at times. Expect to see an increase in showers through the
morning hours, ahead of a broken line of strong to severe
thunderstorms that will arrive mid morning in the west. The line
should quickly move through the area, exiting to the east by 22Z.

Cigs improve this evening, behind the line of storms. Winds become
southwesterly at 20-25kts with gusts up to 35kts.

14

&&

.FIRE WEATHER...

Rain chances remain elevated, ahead of a line of strong to severe
storms that will move across the area today. Cigs below 500ft are
expected around sunrise this morning, remaining below 1800ft
through this morning. 20 foot winds increase from the south to
the southeast, becoming southwesterly then westerly through the
afternoon, with speeds up to 25mph. Drier air arrives tonight and
tomorrow, with afternoon relative humidity values falling into
the 35 to 45 percent range. Drier conditions, with winds around 5
mph, continue through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     74  44  66  40 /  80   0   0   0
Anniston    73  47  68  43 /  80   0   0   0
Birmingham  73  46  67  45 /  80   0   0   0
Tuscaloosa  75  46  70  46 /  80   0   0   0
Calera      74  49  69  45 /  80   0   0   0
Auburn      77  51  71  47 /  70   0   0   0
Montgomery  79  50  72  47 /  70   0   0   0
Troy        80  51  75  49 /  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for the following
counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-
Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-
Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-
Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell-Shelby-St.
Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...14
LONG TERM....08
AVIATION...14
Hazardous weather outlook, Mar 3, 4:05 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
405 AM CST Fri Mar 3 2023

ALZ011>015-017>050-041315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
405 AM CST Fri Mar 3 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across all of Central Alabama
through this afternoon. Threats include tornadoes and damaging winds
up to 80 mph.

Non thunderstorm wind gusts up to 50 mph are possible through this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and Emergency Management may be needed
on Friday.

The radar

The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 high wind, 2 strong wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
March 3, 10:04 AM CST to 10:05 AM CST
Where
Lamar County, Sulligent
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.900, -88.130

Numerous trees uprooted and power lines downed throughout the city of Sulligent.

Thunderstorm Wind, Marion

When
March 3, 10:10 AM CST to 10:11 AM CST
Where
Marion County, Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -87.980

Numerous trees uprooted in the city of Hamilton and across the western half of Marion County.

High Wind, Winston

When
March 3, 10:10 AM CST to 10:15 AM CST
Where
Winston forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed in the southern portions of Haleyville due to gradient winds ahead of a QLCS.

Thunderstorm Wind, Fayette

When
March 3, 11:03 AM CST to 11:05 AM CST
Where
Fayette County, Berry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.650, -87.600

Numerous trees uprooted in the town of Berry.

Thunderstorm Wind, Walker

When
March 3, 11:21 AM CST to 11:22 AM CST
Where
Walker County, Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.830, -87.280

Roof and sign damage to a bank building in Jasper. Numerous uprooted trees reported across Walker County.

Strong Wind, Tuscaloosa

When
March 3, 11:23 AM CST to 11:24 AM CST
Where
Tuscaloosa forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Numerous trees uprooted across Tuscaloosa County. KTCL ASOS reported a wind gust of 49 mph.

High Wind, Talladega

When
March 3, 11:29 AM CST to 11:30 AM CST
Where
Talladega forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

A large tree fell on a vehicle in the city of Talladega resulting in a single fatality. Numerous trees uprooted and power lined downed across the city of Talladega and throughout northern Talladega County.

High Wind, Blount

When
March 3, 12:00 PM CST to 12:02 PM CST
Where
Blount forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed in Oneonta and across the county due to gradient winds ahead of a QLCS.

Thunderstorm Wind, St. Clair

When
March 3, 12:29 PM CST to 12:30 PM CST
Where
St. Clair County, Springville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.770, -86.470

Numerous trees uprooted in and around the city of Springville.

Thunderstorm Wind, St. Clair

When
March 3, 1:04 PM CST to 1:05 PM CST
Where
St. Clair County, Ragland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.730, -86.150

Numerous trees uprooted across eastern St. Clair County including the city of Ragland.

Thunderstorm Wind, Cherokee

When
March 3, 1:15 PM CST to 1:16 PM CST
Where
Cherokee County, Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.220, -85.600

Numerous trees uprooted in the city of Cedar Bluff and across the northern half of Cherokee County. Roof damage to home on County Road 778.

Strong Wind, Calhoun

When
March 3, 1:57 PM CST to 1:58 PM CST
Where
Calhoun forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed across Calhoun County. KANB ASOS measured a wind gust of 48 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Talladega2023-03-0370MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079747, 1079748, 1079749, 1079751, 1079753, 1079759, 1079754, 1079750, 1079755, 1079756, 1079757, 1079758.